Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 376, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2008, 3:13 PM CDT for Chambers County, Lee County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2008, 3:13 PM CDT (20:13 UTC)
- Expired
- Jul 12, 2008, 3:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Chambers County, AL, Lee County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:23 PM CDT | HAIL 1.75 | Lafayette, AL | HAIL REPORTED TO GOLF BALL SIZE ALONG WITH POWER OUTAGES AND TREES DOWN IN LAFAYETTE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 122013 SVRBMX ALC017-081-122045- /O.NEW.KBMX.SV.W.0376.080712T2013Z-080712T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 313 PM CDT SAT JUL 12 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMBERS COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF LAFAYETTE... NORTHERN LEE COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF OPELIKA... * UNTIL 345 PM CDT * AT 308 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WHITE PLAINS...OR NEAR LAFAYETTE...AND MOVING SOUTH AT 28 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAFAYETTE AND KELLAM HILL BY 320 PM CDT... CHAMBERS COUNTY LAKE...7 MILES EAST OF WEST CHAMBERS AND 9 MILES WEST OF HUGULEY BY 330 PM CDT... CUSSETA AND STURKIE BY 335 PM CDT... OAK BOWERY BY 340 PM CDT... OPELIKA AND 7 MILES WEST OF BEANS MILL BY 345 PM CDT... WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3261 8518 3261 8560 3303 8548 3303 8526 TIME...MOT...LOC 2013Z 002DEG 25KT 3294 8537 $$ 17/KLAWS
1 follow-up statement
000
WWUS54 KBMX 122030
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT SAT JUL 12 2008
ALC017-081-122045-
/O.CON.KBMX.SV.W.0376.000000T0000Z-080712T2045Z/
LEE AL-CHAMBERS AL-
329 PM CDT SAT JUL 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL CHAMBERS AND NORTHERN LEE COUNTIES...
AT 326 PM CDT...GOLF BALL SIZE HAIL AND WIND DAMAGE WAS REPORTED IN
CHAMBERS COUNTY THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHAMBERS COUNTY LAKE...OR ABOUT NEAR LAFAYETTE...MOVING SOUTH AT 29
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CUSSETA BY 335 PM CDT...
OAK BOWERY BY 340 PM CDT...
MOUNT JEFFERSON...OPELIKA...7 MILES WEST OF BEANS MILL AND 8 MILES
NORTHEAST OF ROBERT G. PITTS AIRPORT BY 345 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3298 8547 3298 8526 3261 8518 3261 8554
3262 8555
TIME...MOT...LOC 2029Z 002DEG 25KT 3283 8537
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:53 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 12, 1:53 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 153 PM CDT SAT JUL 12 2008 .UPDATED...FOR TODAY. && .DISCUSSION... MAKING ANOTHER UPDATE THIS AFTERNOON TO TODAYS FORECAST...TO RAISE POPS TO LIKELY ACROSS THE SOUTHEAST. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO GENERATE ALONG A CONVERGENCE ZONE GENERALLY ALONG I 65 THIS AFTERNOON. THE BULK OF THE SHOWERS AND THUNDERSTORMS WILL BE SOUTH OF I 20 FOR THE REST OF THE AFTERNOON. ONGOING SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS THIS AFTERNOON WILL BE STRONG ALONG WITH ISOLATED SEVERE THUNDERSTORMS. UPDATES HAVE BEEN SENT. 16 && .AVIATION...18Z TAF DISCUSSION. ONGOING CONVECTION ACROSS CENTRAL ALABAMA THIS AFTERNOON. CENTRAL ALABAMA ACTUALLY IN A CONVERGENCE ZONE IN BETWEEN AN AREA OF LOW PRESSURE TO THE EAST AND HIGH PRESSURE TO THE WEST. THIS CAN REALLY BE SEEN WELL FROM VISIBLE THIS AFTERNOON. THIS PUTS THE MOST LIKELY ZONE OF MOISTURE RIGHT ALONG I 65. MOST TAF LOCATIONS WILL SEE THUNDERSTORMS THIS AFTERNOON...SO WITH PREDOMINATE VCTS AND TEMPO 18 TO 21 Z FOR TSRA WITH REDUCED VIS AND STRONGER WINDS. VIS MAY DROP DOWN BRIEFLY TO IFR CONDITIONS DURING A THUNDERSTORM ALONG WITH HEAVY DOWNPOURS. THINGS CALM DOWN AFTER 00Z. WENT AHEAD AND ADDED MVFR BR FOR ALL BUT BHM AND MGM. COLD FRONT WILL BEGIN TO SAG SOUTHWARD DURING THE DAY SUNDAY. HAVE ADDED VCTS FOR THE NORTHERN TAFS BY 15Z AS ACTIVITY MAY GET GOING FAIRLY QUICKLY AGAIN TOMORROW. 16 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 16
Hazardous weather outlook, Jul 12, 1:10 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 110 PM CDT SAT JUL 12 2008 ALZ011>015-017>050-131130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 110 PM CDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH 8 PM ACROSS ALL OF CENTRAL ALABAMA...WITH THE MOST CONCENTRATED ACTIVITY NEAR AND EAST OF INTERSTATE 65. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...DEADLY LIGHTNING...AND WIND GUSTS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA SUNDAY...GENERALLY FROM 1 PM THROUGH 10 PM. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 65 MPH... LOCALIZED HEAVY RAIN...DEADLY LIGHTNING...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. BUT A FEW SEVERE STORMS MAY REQUIRE WARNINGS SUNDAY AFTERNOON AND EVENING. STEFKOVICH
In the hours before
Special weather statement, Jul 12, 1:33 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 133 PM CDT SAT JUL 12 2008 ALZ021-121915- CLEBURNE- 133 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT FOR CLEBURNE COUNTY UNTIL 215 PM CDT... AT 132 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MARS HILLS...OR 10 MILES NORTHWEST OF TALLAPOOSA... MOVING SOUTHEAST AT 9 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OAK LEVEL. MARS HILLS. MUSCADINE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Local storm report, Jul 12, 1:43 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND DMG 1 E JACKSONVILLE 33.81N 85.74W
07/12/2008 CALHOUN AL EMERGENCY MNGR
TWO TREES REPORTED DOWN NEAR THE HOLLINGSWORTH ROAD AND
HWY 9 INTERSECTION
1145 AM LIGHTNING 5 S TALLADEGA 33.36N 86.10W
07/12/2008 TALLADEGA AL EMERGENCY MNGR
LIGHTNING STRUCK A TREE CAUSING IT TO FALL ON AN OCCUPIED
VEHICLE...ENTRAPMENT...BUT NO REPORTED INJURIES.
&&
KLAWSSpecial weather statement, Jul 12, 2:37 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 237 PM CDT SAT JUL 12 2008 ALZ029-038-122015- CHAMBERS-RANDOLPH- 237 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND RANDOLPH COUNTIES UNTIL 315 PM CDT... AT 235 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ABANDA...OR 10 MILES WEST OF ROANOKE...MOVING SOUTHEAST AT 14 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CONCORD. ABANDA. RED LEVEL. PENTON. WHITE PLAINS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, Jul 12, 2:44 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 244 PM CDT SAT JUL 12 2008 ALZ046-049-050-122030- BARBOUR-BULLOCK-PIKE- 244 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR...BULLOCK AND PIKE COUNTIES UNTIL 330 PM CDT... AT 241 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ABERFOIL...OR NEAR UNION SPRINGS...MOVING SOUTH AT 34 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ABERFOIL. INVERNESS. PICKETT. PEROTE. TANYARD. BOOT HILL. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Jul 12, 2:54 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 254 PM CDT SAT JUL 12 2008 ALZ024-122045- JEFFERSON- 254 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 345 PM CDT... AT 254 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CARDIFF...OR 6 MILES SOUTHEAST OF SUMITON...MOVING SOUTH AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SAYRE. CARDIFF. BROOKSIDE. ADAMSVILLE. FULTONDALE. FORESTDALE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Local storm report, Jul 12, 3:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG 1 E CLAUD 32.58N 86.05W
07/12/2008 ELMORE AL EMERGENCY MNGR
TREES DOWN ALONG HWY 14 JUST EAST OF CLAUD
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:01 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery | 28 min |
| Jul 12, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 37 min |
| Jul 12, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 48 min |
| Jul 12, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 32 min |
| Jul 12, 2:25 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.